Join 3,558 readers in helping fund MetaFilter (Hide)


Nicotine + birth control - the same risks as smoking + birth control?
February 11, 2011 7:59 AM   Subscribe

I know you're not supposed to smoke on the pill, but what about nicotine replacement therapy?

So, I just moved, just got a new OB-GYN after years of student healthcare, and he prescribed me hormonal birth control (Nuvaring) and Tramadol to manage the massive menstrual cramps I get from having developed fibroids at a relatively young age.

I've been using nicotine lozenges for some time (I am sadly addicted) and have an immediate family member who once developed a blood clot. I asked the OB-GYN if it was safe to use the Nuvaring despite these factors. His answer really wasn't clear: first he said, "Why don't you quit the lozenges?" I said, "Believe me, I'd like to, I'm cutting back, but I want to know about whether I should start the birth control immediately - before I manage to quit completely - or whether I should wait."

His reply: "I don't think it'll hurt for a couple of months."

But he was so damned casual when he said it that I remain troubled.

So, while nobody here is my doctor, I thought I'd ask the hive mind: does anybody know if the risks that attend hormonal birth control while smoking ALSO apply to using nicotine replacement therapy while smoking? Or is there some other nastiness in cigarettes (apart from nicotine) that makes this such a deadly combination for some women?
posted by mylittlepoppet to Health & Fitness (4 answers total) 1 user marked this as a favorite
 
You're right to be concerned, your new doctor is taking a very lax attitude towards your health! Nicotine is a vasoconstrictor, which is a terrible combination with hormonal birth control which predisposes anyone to a blood clot. They should not be mixed. Not even for a couple of months.

However, the nuvaring does have more localized hormones, which you might want to take into account. Personally, I would not mix them, but it's not my body.
posted by stoneweaver at 8:36 AM on February 11, 2011


Yes, it's true that women who smoke have an increased risk of cardiovascular side effects associated with combination hormonal birth control. Also, crossing the street causes a dramatic increase of the risk of being hit by a bus, but you can't very well never leave the block for fear of that risk. Obviously, rational risk management strategy is key. The problem is, the world is very complicated so it's impossible for one person to know enough to make informed decisions about acceptable risk. That's why we go to doctors; they've made it their life's work to understand the risks and benefits involved in medecine so that we aren't flying blind when we make these decisions.

As it turns out, the amount of increased risk in hormonal birth control users varies depending on the age of the women, the amount they smoke, and their dose of hormonal birth control, and in women under 35 who smoke less than 3/4 of a pack a day, the amount of increased risk approaches statistical insignificance. Doctors prescribe combination hormonal birth control to young, light smokers every day, as they feel that the benefits of reliable birth control outweigh the slight increase in the risk of side effects. If they feel there's reason for added concern, there are low-dose or progestin only birth control pills they could prescribe.

So whaddya know, the guy with the MD that the OP went to may have actually known what he was doing. OP: as someone who's used nicotine lozenges to quit smoking, let me tell you, you've done the hard part already. Compared to going from smoking to using the lozenges, getting off the lozenges is a breeze. If you're still worried about the combination of nicotine and the nuvaring, give quitting the lozenges a real shot; I think you might surprise yourself.
posted by patnasty at 11:09 AM on February 11, 2011 [1 favorite]


So whaddya know, the guy with the MD that the OP went to may have actually known what he was doing.

It's easy to be snide like that, but regardless of whether the doctor knew what he was doing, he failed to communicate effectively with his patient or the OP wouldn't have posted the question and said he was so damned casual when he said it that I remain troubled.

My doctors — the ones I continue to see, that is — tend to respond to concerns I raise with something like "It's not a problem in your case because ReasonA and ReasonB and ReasonC; if you'd like to learn more about it, start with BookD or WebsiteE."

If the OP is like me, the heart of the problem is not "I think I know more than my doctor", it's "My doctor doesn't respond to my concerns and questions in a way that makes me feel like they're important" or "My doctor interacts with me with an air of 'there, there, no need to trouble your little head about these complicated medical issues'."
posted by Lexica at 1:11 PM on February 11, 2011


I don't know anything about the risks of nicotine lozenges combined with Nuva, but you should definitely take your own responsibility for finding out. I have never had a doctor fully inform me of the risks of birth control or what to watch out for in terms of symptoms (until AFTER a set of pulmonary embolisms resulting from just taking Ocella, which is like Yasmin/Yaz, for a month or three--so a couple months could be MORE than enough if the nicotine lozenges ARE a risk). A lot of doctors are very cavalier about these things, and some are overreactive; it just depends.

Somewhere out there is a WHO report on the recommendations for combining various kinds of risk factors with various kinds of birth control. You might want to look for that for more information.

(And I think the bus analogy is quite a stretch--you don't cross the street in fast-moving traffic if you don't have to, either.)

Good luck with the quitting and with finding a solution that works for the awful cramps!
posted by wintersweet at 7:04 PM on February 12, 2011


« Older A book that I want to read on ...   |  Ipad filter: highlighting and ... Newer »
This thread is closed to new comments.